There’s something in the heroin

Claire Gilbert, Tony Margetts, Gilda Nunez, Bryony Sedgwick and Tim Allison describe their response to the emergence of fentanyl and carfentanil in their local area.

Hull and the East Riding have been at the centre of a cluster of drug-related deaths from the end of 2016 to the end of May 2017 that appear to be due to fentanyl and particularly carfentanil, one of the 40-plus analogues of fentanyl in illicit heroin.

Carfentanil is so powerful it is only licensed for use in animals (eg to tranquilise elephants); an amount less than 1/2000th of a grain of salt (1 microgram) is biologically active in humans and approximately 1/1000th of a grain of salt (2 micrograms) can be lethal. This is a brief account of that event, how we responded at East Riding Public Health, and key learning points.

The first death potentially related to fentanyl/carfentanil was in September 2016 – we cannot be sure as it is not part of the standard toxicology screen routinely tested for in the UK and was not tested at the time. Numbers of deaths started to rise and remained well above typical rates until the end of May.

We sent out a request for information and a drugs worker in the local prison, HMP Hull, reported that clients believed the heroin was being cut with fentanyl or Xanax (a benzodiazepine) and witnessed people ‘going over’ (overdosing) as a result. In addition, pharmacists undertaking harm reduction training in East Riding reported users describing a change in how the heroin felt – that they were getting a quick strong hit. Benzodiazepines would be a concern, but were unlikely to be killing people so quickly.

Evidence from North America raised concerns over possible fentanyl/carfentanil as a cause of drug-related deaths. The first case of carfentanil was found in April, and the test was used retrospectively where possible for previous post-mortems. One pharmacist said ‘they are all saying “there is something in the heroin”’, and this became the title of our harm reduction leaflet which was distributed widely (see left). We issued a warning to local treatment services, needle exchanges and prisons, and raised awareness through the local media. Humberside Police issued a separate additional warning.

A meeting was held between the coroner, Hull and East Riding Public Health, the police, and the toxicologist, and toxicology reports were released to East Riding Public Health. Our investigations are ongoing and inquests are yet to be held on the most recent deaths.

There were 31 deaths attributed to accidental opiate overdoses between September 2016 and May 2017 in East Riding and Hull; 35 per cent had evidence of standard fentanyl and 45 per cent had carfentanil. Two cases (6 per cent) alarmingly had evidence of carfentanil but no heroin. The people most at risk were men, average age 39, long-term users, using alone.  There were a disproportionate number who were homeless, living in shelters or recently discharged from policy custody. This raises the possibility that those using a new or different dealer may be most at risk.

Death appeared to happen very quickly, shown by how the deceased were found (eg still holding the needle) and biological measures (relatively low free total morphine/free morphine suggesting a rapid death). Of the 31, only four people (13 per cent) survived long enough to make it to hospital, none of whom survived due to severe brain injury, and naloxone appeared to be ineffective. It is unclear whether, if given very quickly, very high doses of naloxone may work. In one case, a user was admitted to hospital following using heroin, had taken the entirety of one kit of naloxone in the community and started a second and recovered. He died a few days later following a further hit.

Our work would suggest there are indicators that should alert an area to the possibility of fentanyl or carfentanil overdoses and lessons from our recent experience. These are:

• Listen to current drug users from prisons, needle exchanges and elsewhere – they might spot the change in the drug supply early.
• Be alert to changes in the drugs market – police intelligence and treatment services reported a greater availability of heroin, at a lower price and higher strength during this cluster.
• Work with your partners, in our case the coroner’s court, Humberside Police, treatment services, prisons, pharmacists and public health.
• The very high potency of carfentanil has implications for emergency services, who may need to take extra precautions to avoid contact with the substance.
• Watch out for features that suggest fentanyl and carfentanil and consider testing for it at post-mortem – sudden death, unusual spike in deaths, high total/free morphine ratios, lower morphine toxic levels than you might expect.
• Raise awareness of risks to users, eg through a leaflet (above).
• Consider availability of naloxone and need for higher doses.

Dr Claire Gilbert, public health registrar

Tony Margetts, substance misuse manager

Gilda Nunez, public health officer

Dr Bryony Sedgwick, foundation doctor

Dr Tim Allison, director of public health

 

 

Leave a comment...